Virginia, 2019

Damaging Wind in Virginia, May 5, 2019

May 5, 2019 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 5, 3:06 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, May 5, 3:06 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
406 PM EDT Sun May 5 2019

.SYNOPSIS...
Low pressure and its associated cold front will move off the
coast this evening. High pressure and dry weather returns
Monday through Tuesday. Another cold front approaches the area
from the north Tuesday night into Wednesday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 330 PM EDT Sunday...

The atmosphere continues to have difficulty destabilizing over
much of the FA after RA (from last night and this morning/midday).
Another limiting factor is the deep layered SW flow per the AKQ
VWP (providing a downslope component). There have been SCT
SHRAs...tstms have been very limited though (to across far srn/SE
VA and NE NC) so far. Broad area of sfc lo pres and the
accompanying mid-upper level trough will be pushing to/off the
coast this evening. Wind shift to the WNW beginning to occur
over far wrn areas (over the Piedmont) and that boundary will
likely kick off additional convection as it tracks E this
evening. Far SE VA to NE NC remain in SLGT risk SVR...surrounded
by MRGL risk SVR to central VA. Will maintain mention of
possible localized/ISOLD SVR in HWO early this evening...along
w/ PoPs averaging 60-70% (including SCT tstms). SHRAs and clouds
likely to linger a bit overnight...esp toward the coast.
Partial clearing expected in most areas by late tonight along w/
possible patchy FG. Lows in the m50s...except u50s SE.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
As of 325 PM EDT Sunday...

Hi pres will reside over the region by Mon afternoon. The high
is not all that strong thus there will likely be lingering
moisture and SCT-BKN clouds. Cooler (though back closer to
seasonal normals) w/ highs in the l70s on the ern shore...u60s
at most of the beaches...m-u70s inland. Hi pres will provide
partly cloudy/dry wx Mon night w/ lows in the m-u50s

Hi pres slides off the coast Tue and low level winds turn SW
resulting in warmer air returning. Highs in the l-m80s
inland...m-u70s at the coast. A cold front will be settling S
through the FA Tue night into Wed though moisture will be
limited and PoPs will remain quite low. Lows Tue night in the
u50s-around 60F N to the l-m60s SE. Becoming mostly cloudy and
PoPs increasing to about 30% (inland) Wed as winds become onshore
behind the backdoor frontal boundary. Highs Wed from the u60s-
l70s N and NE to the u70s-around 80F far S and SE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 310 PM EDT Sunday...

A warm front will lift N through the FA Wed night accompanied by
possible SHRAs. The FA is expected to be in the warm sector Thu
ahead of a cold front approaching from the W. That front is
expected to cross the local area Fri w/ possible SHRAs/tstms.
The front hangs up over the Carolinas by Sat. The degree of
clearing is a concern and have kept PoPs 20-40%...primarily srn
half Sat. Models hint at lo pres crossing the area by next Sun
w/ potential for more widespread coverage to RA.

Lows Wed night from the u50s N to the l60s SE. Highs Thu in the
m-u70s N and NE to the l80s S. Lows Thu night in the l-m60s.
Highs Fri in the u70s-l80s. Lows Fri night in the l-m60s. Highs
Sat in the l70s N and NE to the m-u70s central and S. Highs Sun
around 70F N to the m-u70s SE.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 325 PM EDT Sunday...

A broad low pressure system is moving across the area this
afternoon. BKN low clouds are over the area with IFR condition
remaining at KSBY. MVFR CIGs (IFR at KSBY) will remain through this
evening with scattered showers and an isolated thunderstorm. The low
pressure will move off the coast tonight, low clouds will wrapping
around off of the Atlantic. Guidance is showing that IFR CIGs will
move into all terminals after 02z. The low clouds will linger
through the morning. CIGs will become SCT 008-010 during the late
morning on Monday. Winds have been 05-10 kts out of the south for VA
and NC, with gust to 18 kt at KECG and KORF and will continue
through this evening. MD eastern shore will remain on the cool side
of the front with a NE wind around 10 kt. Winds will turn out of the
N tonight as the low pressure moves off into the Atlantic, and will
remain out of the N 05-15 kt through early Monday.

Outlook: VFR conditions expected Monday afternoon through at least
Tuesday night with high pressure dominating the weather pattern. A
backdoor cold front approaches the area on Wednesday, bringing
another chance for sub-VFR conditions.

&&

.MARINE...
As of 400 PM EDT Sunday...

Late this aftn, low pressure was located over north cntrl VA
with a frontal boundary extending ewrd fm the low and off the VA
ern shore. Also, a cold front extended fm the low SW thru west
cntrl VA and NC. North of the frontal boundary, winds were N or
NE 5-15 kt, while south of the front, winds were mainly S or SW
5-10 kt. Seas are generally 2-3 ft, and waves in the Bay 1-2 ft.

The low will track ewrd and off the coast this evening into
tonight, pulling the cold front down acrs the area. Northerly
winds increase behind the front to 10-20 kt. As a result, Small
Craft Advisories are now in effect for the Lower James River,
the entire Ches Bay, the coastal waters, and the Currituck Snd.
N winds at these locations will increase to 15 to 20 kt with
gusts up to 25 kt (and as high as 30 kt overnight across the
far northern coastal zones). SCA's in the Lower James River, the
Ches Bay and the Snd will end Mon morning, while SCA's in the
coastal waters will continue through the day Mon due to seas in
excess of 5 feet. Sub-SCA conditions return Mon evening and
continue into Wed morning, as high pressure sits along or off
the Mid Atlc coast.

Seas are expected to build to 4 to 6 ft across the northern
waters tonight, while seas build to 5 ft across the southern
waters. Waves in the Ches Bay and Lower James River build to 2
to 4 ft. Elevated seas linger over the coastal waters before
diminishing below 5 ft Mon night. Seas remain slightly elevated
to 3 to 4 ft into Wed morning.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 AM EDT Monday for ANZ630>634.
     Small Craft Advisory until 7 AM EDT Monday for ANZ638.
     Small Craft Advisory until 7 PM EDT Monday for ANZ650-652-654-
     656-658.

&&

SYNOPSIS...ALB
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...ALB
AVIATION...CP
MARINE...AJB/TMG
Hazardous weather outlook, May 5, 2:39 PM EST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
339 PM EDT Sun May 5 2019

MDZ021>025-VAZ048-062-064-075>078-509>511-517-519-521-522-061945-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Goochland-Caroline-Westmoreland-Richmond-Northumberland-
Lancaster-Western Louisa-Eastern Louisa-Western Hanover-
Western King William-Western King and Queen-Western Essex-
Eastern Essex-
339 PM EDT Sun May 5 2019

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ060-061-065>069-080>086-099-100-512>516-518-520-061945-
Prince Edward-Cumberland-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Dinwiddie-Prince George-Charles City-New Kent-Gloucester-
Middlesex-Mathews-Accomack-Northampton-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Eastern King William-Eastern King and Queen-
339 PM EDT Sun May 5 2019

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Scattered showers and isolated thunderstorms are expected this early
this evening. There is a marginal risk of severe weather. The main
severe weather hazards will be strong to possibly locally damaging
wind gusts along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ079-087>090-092-093-095>098-523>525-061945-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Brunswick-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-York-Newport News-Hampton/Poquoson-
339 PM EDT Sun May 5 2019

This Hazardous Weather Outlook is for northeast North Carolina,
south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected this evening.
There is a slight risk of severe weather. The main severe weather
hazards will be strong to possibly locally damaging wind gusts.
Locally heavy rain and an isolated tornado are also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 5, 3:31 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Wakefield VA
431 PM EDT SUN MAY 5 2019

VAZ095>097-052115-
Norfolk/Portsmouth-Suffolk-Chesapeake-
431 PM EDT SUN MAY 5 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ...THE WESTERN CITY OF
CHESAPEAKE...THE SOUTHERN CITY OF PORTSMOUTH AND THE SOUTHERN CITY OF
SUFFOLK...

At 430 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Suffolk to near Whaleyville.
Movement was east at 30 mph.

Wind gusts in excess of 40 mph are possible with these storms. Heavy
rain is expected with these storms.

These storms will be near...
  Downtown Suffolk around 440 PM EDT.
  Bowers Hill around 500 PM EDT.
  Deep Creek and Chesapeake around 505 PM EDT.
  Cradock around 510 PM EDT.

Other locations impacted by these storms include South Norfolk,
Lummis, Nurney, Kilby, Suffolk Airport, Saunders, Cleopus and
Magnolia.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3657 7684 3669 7681 3674 7671 3683 7631
      3680 7627 3658 7644
TIME...MOT...LOC 2030Z 254DEG 26KT 3671 7667 3659 7678

Zimmerman
Special weather statement, May 5, 3:38 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Wakefield VA
438 PM EDT SUN MAY 5 2019

VAZ081>083-514-516-052130-
Charles City-New Kent-Prince George-Eastern Henrico-Eastern
Chesterfield (Including Col. Heights)-
438 PM EDT SUN MAY 5 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
CHESTERFIELD...NORTHWESTERN PRINCE GEORGE...CHARLES CITY...CENTRAL
NEW KENT AND SOUTHEASTERN HENRICO COUNTIES...THE CITY OF COLONIAL
HEIGHTS...THE CITY OF HOPEWELL AND THE CITY OF PETERSBURG...

At 438 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Bellwood to near Matoaca.
Movement was east at 25 mph.

Wind gusts in excess of 40 mph are possible with these storms. Heavy
rain is expected with these storms.

Locations impacted include...
Petersburg, Hopewell, New Kent, Colonial Heights, Charles City, Fort
Lee, Roxbury, Virginia State University, Chester, Prince George,
Adkins Store, Ruthville, Garysville, Providence Forge, Matoaca,
Ettrick, Jordans Point, Bellwood, Wayside and Birchett Estate.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3746 7738 3756 7686 3754 7688 3752 7687
      3718 7715 3717 7742 3719 7743 3719 7745
      3721 7744 3722 7745 3722 7752 3723 7754
TIME...MOT...LOC 2038Z 261DEG 23KT 3741 7731 3720 7747

Zimmerman
Special weather statement, May 5, 4:03 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Wakefield VA
503 PM EDT SUN MAY 5 2019

VAZ095-097-098-052145-
Norfolk/Portsmouth-Chesapeake-Virginia Beach-
503 PM EDT SUN MAY 5 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ...THE CITY OF
NORFOLK...THE CENTRAL CITY OF CHESAPEAKE...THE CITY OF PORTSMOUTH AND
THE CITY OF VIRGINIA BEACH...

At 502 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Downtown Portsmouth to 7 miles southeast
of Downtown Suffolk. Movement was east at 35 mph.

Wind gusts in excess of 40 mph are possible with these storms. Heavy
rain is expected with these storms.

These storms will be near...
  Norfolk State University, Downtown Norfolk, Downtown Portsmouth,
  Old Dominion University, Norview and Ghent around 510 PM EDT.
  Virginia Wesleyan University, Kempsville, Regent University,
  Chesapeake and Norfolk International around 515 PM EDT.
  Norfolk around 520 PM EDT.
  Cradock around 525 PM EDT.
  Great Bridge and Fentress around 530 PM EDT.
  Virginia Beach around 535 PM EDT.
  Princess Anne around 545 PM EDT.

Other locations impacted by these storms include South Norfolk, Rudee
Heights, Portlock, Mount Pleasant, Princess Anne Plaza, Sigma,
Herberts Corner, Oceana NAS, Macons Corner and Pungo.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3670 7600 3665 7648 3682 7646 3688 7641
      3695 7612 3695 7609 3697 7605 3697 7599
      3695 7596 3692 7594 3690 7594 3678 7591
TIME...MOT...LOC 2102Z 252DEG 29KT 3683 7631 3667 7648

Zimmerman
Special weather statement, May 5, 4:09 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Wakefield VA
509 PM EDT SUN MAY 5 2019

VAZ081>084-089-090-520-523-052200-
Charles City-New Kent-Prince George-Surry-Eastern King and
Queen-York-James City-Gloucester-
509 PM EDT SUN MAY 5 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
GLOUCESTER...SOUTHEASTERN CHARLES CITY...NORTHERN PRINCE GEORGE...
NORTHWESTERN YORK...SOUTHEASTERN NEW KENT...NORTHWESTERN SURRY AND
JAMES CITY COUNTIES...

At 508 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Barhamsville to near Prince George.
Movement was east at 25 mph.

Wind gusts in excess of 40 mph are possible with these storms. Heavy
rain is expected with these storms.

These storms will be near...
  Holdcroft around 515 PM EDT.
  Barhamsville around 520 PM EDT.
  Toano around 525 PM EDT.
  Norge around 530 PM EDT.
  Burrowsville around 535 PM EDT.
  Cabin Point around 540 PM EDT.
  Claremont around 555 PM EDT.
  Gloucester Courthouse around 600 PM EDT.

Other locations impacted by these storms include Taylors Corner,
Chickahominy Shore, Croaker, Spring Grove, Lanexa, Ewell, Warren
Mill, Allmondsville, Oak Hill Corner and New Hope.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3748 7653 3743 7654 3714 7693 3716 7735
      3749 7694
TIME...MOT...LOC 2108Z 272DEG 21KT 3744 7691 3718 7727

Zimmerman
Special weather statement, May 5, 4:45 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
545 PM EDT SUN MAY 5 2019

VAZ098-052215-
Virginia Beach-
545 PM EDT SUN MAY 5 2019

...A STRONG THUNDERSTORM WILL AFFECT THE NORTHEASTERN CITY OF
VIRGINIA BEACH...

At 544 PM EDT, a strong thunderstorm was located near Virginia Beach,
moving east at 30 mph.

Wind gusts in excess of 40 mph are possible with this storm. Heavy
rain is expected with this storm.

Locations impacted include...
Virginia Beach, Princess Anne, Rudee Heights, Princess Anne Plaza,
Sigma, Sandbridge Beach, Oceana NAS, Macons Corner, Pungo, Oceana,
Dam Neck, North Virginia Beach and London Bridge.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3669 7607 3671 7608 3673 7612 3674 7613
      3693 7612 3695 7596 3692 7594 3690 7594
      3685 7593 3677 7591 3671 7588
TIME...MOT...LOC 2144Z 258DEG 27KT 3680 7595

Zimmerman
Special weather statement, May 5, 4:49 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Wakefield VA
549 PM EDT SUN MAY 5 2019

VAZ082-084-086-090-520-523-524-052230-
Charles City-Mathews-Newport News-Eastern King and Queen-York-James
City-Gloucester-
549 PM EDT SUN MAY 5 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GLOUCESTER...
SOUTHEASTERN CHARLES CITY...MATHEWS...YORK...AND JAMES CITY
COUNTIES...THE NORTHERN CITY OF NEWPORT NEWS AND THE CITY OF
WILLIAMSBURG...

At 548 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Norge to near Claremont. Movement
was east at 30 mph.

Wind gusts in excess of 40 mph are possible with these storms. Heavy
rain is expected with these storms.

These storms will be near...
  Williamsburg, Gloucester Courthouse and College Of William And
  Mary around 605 PM EDT.
  Kings Point and Hayes around 610 PM EDT.
  Queens Lake, Busch Gardens, Carver Gardens, Grove and York Terrace
  around 615 PM EDT.
  Lee Hall around 620 PM EDT.
  Newport News and Blakes around 625 PM EDT.
  Mathews, Virginia Institute For Marine Sciences, Gloucester Point,
  Wicomico, Gwynn and Achilles around 630 PM EDT.

Other locations impacted by these storms include Croaker, Lackey,
Beulah, Moon, Camp Peary, Glass, Naxera, Harcum, Ewell and Newport
News Golf Course.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3714 7654 3716 7667 3717 7666 3720 7669
      3716 7671 3717 7676 3722 7681 3723 7694
      3725 7689 3727 7689 3729 7686 3732 7687
      3744 7678 3747 7674 3748 7675 3753 7648
      3751 7643 3751 7633 3754 7630 3752 7624
TIME...MOT...LOC 2148Z 262DEG 26KT 3743 7670 3721 7688

Zimmerman

The radar

The Norfolk radar (KAKQ), 40 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prince George

When
May 5, 4:55 PM EST
Where
Prince George County, 5.59 mi NW of Garysville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.300, -77.230

Trees were downed with the tops of a few trees snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827624.